Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 54, NWS St. Louis, MO

May 3, 2010Lincoln County, Missouri; Calhoun County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 3, 2010, 3:56 PM CDT for Lincoln County, Missouri; Calhoun County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2010, 3:56 PM CDT (20:56 UTC)
Expired
May 3, 2010, 4:45 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Lincoln County, MO

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:57 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 3, 1:57 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CDT MON MAY 3 2010

.DISCUSSION...
/157 PM CDT MON MAY 3 2010/

THUNDERSTORMS WILL CONTINUE TO DEVELOP AS SHORTWAVE INTERACTS WITH
AROUND 1000J/KG OF SURFACE BASED CAPE SOUTH OF AN OLD OUTFLOW
BOUNDARY LOCATED NORTH OF ST. LOUIS. SHOULD SEE THIS ACTIVITY WEAKEN
THIS EVENING WITH LOSS OF DIURNAL INSTABILITY.  SEVERE THUNDERSTORM
WATCH GOES UNTIL 8 PM CDT.

I STUCK TO A BLEND OF THE GFS/ECMWF FOR THE REST OF THE WEEK WITH
ANOTHER SHORTWAVE/COLD FRONT SET TO PASS THROUGH THE CWA ON
WEDNESDAY. MAINTAINED CHANCES FOR TSRA THURSDAY NIGHT AND FRIDAY
WITH A STRONGER SHORTWAVE/COLD FRONT MOVING ACROSS THE MIDWEST.

LOOKS LIKE A RELATIVELY COOL WEEKEND AHEAD AS HIGH PRESSURE BUILDS
ACROSS THE CENTRAL UNITED STATES. AFTERNOON HIGHS IN THE LOWER TO
MIDDLE 60S...AND OVERNIGHT LOWS IN THE LOWER 40S.

THE NEXT CHANCE OF RAIN IN THE EXTENDED WILL COME SUNDAY NIGHT AND
MONDAY WITH WARM ADVECTION.

CVKING

&&

.AVIATION...
/1226 PM CDT MON MAY 3 2010/

ISOLATED AREA OF SHRA AT KUIN WILL MOVE E OF THE TERMINAL SHORTLY
AFTER ISSUANCE...LEAVING AFTN CONVECTION AS THE PRIMARY CONCERN FOR
THIS SET OF TAFS. A CDNFT WAS MOVING SEWD THROUGH MO/IL AT 17Z WITH
INCREASING INSTABILITY AHEAD OF THE FNT DUE TO FULL MAY SUNSHINE AND
COLD AIR ADVECTION ALOFT AHEAD OF AN APPROACHING SHORTWAVE.
THUNDERSTORMS ARE EXPECTED TO DVLP SOUTHEAST OF THE FNT LATER THIS
AFTN BUT CONFIDENCE IN TSRA AT THE TERMINALS IS LOW. WINDS WILL
TURN WLY TO NWLY AFTER FROPA...BECOME LGT/VAR OVERNIGHT AS HIGH
PRESSURE BUILDS IN TO THE REGION...THEN INCREASE OUT OF THE S TO SW
WITH MORNING MIXING.

SPECIFICS FOR KSTL...TSRA/SHRA EXPECTED TO DVLP THIS AFTN AHEAD OF
AN APPROACHING CDFNT AROUND 21Z-01Z BUT LOW CONFIDENCE IN TSRA AT
THE TERMINAL PRECLUDES MORE THAN VCTS/CB IN THE TAFS ATTM. WILL
CONTINUE TO MONITOR AND AMEND AS NEEDED. OTHERWISE...PLEASE SEE
ABOVE DISCUSSION.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 3, 12:00 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT MON MAY 3 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1200 PM CDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND THIS EVENING. SOME OF
THE STORMS WILL LIKELY BECOME SEVERE AND BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, May 3, 3:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             2 SW SPARTA             38.13N  89.74W
05/03/2010  M0.50 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

CVKING
Local storm report, May 3, 3:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             EDEN                    38.12N  89.67W
05/03/2010  M1.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

CVKING
Special weather statement, May 3, 3:40 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT MON MAY 3 2010

MOZ036-032130-
PIKE MO-
340 PM CDT MON MAY 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY IN NORTHEAST MISSOURI
UNTIL 430 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW HARTFORD...OR 8 MILES SOUTHWEST OF
BOWLING GREEN...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOWLING GREEN...
  LOUISIANA...
  EOLIA...
  CLARKSVILLE...
  ASHLEY...
  ST. CLEMENT...
  CYRENE...
  EDGEWOOD...
  PAYNESVILLE...
  ANNADA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER
Local storm report, May 3, 3:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             2 SE EDEN               38.10N  89.64W
05/03/2010  E0.88 INCH       RANDOLPH           IL   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 20 TO 30 MPH

&&

TILLY
Local storm report, May 3, 3:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 SW VANDALIA           38.93N  89.17W
05/03/2010  M0.25 INCH       FAYETTE            IL   TRAINED SPOTTER

&&

CVKING
Local storm report, May 3, 3:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 WSW SILEX             39.11N  91.11W
05/03/2010  M0.25 INCH       LINCOLN            MO   PUBLIC

            FROM ST ALPHONSUS CHURCH

&&

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:12 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve48 min
May 3, 3:18 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike42 min
May 3, 4:07 PM CDTSevere Thunderstorm WarningLSXLincoln38 min
May 3, 4:50 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis25 min
May 3, 5:09 PM CDTSevere Thunderstorm WarningLSXSaint Charles51 min
May 3, 2:22 PM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Saint Clair, Washington38 min
May 3, 2:43 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair47 min
May 3, 2:58 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington47 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Madison49 min
May 3, 5:47 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Madison, Montgomery43 min
May 3, 5:51 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington39 min
May 3, 6:23 PM CDTSevere Thunderstorm WarningLSXFayette, Marion52 min
May 3, 6:28 PM CDTSevere Thunderstorm WarningLSXClinton, Washington47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.